Ask a doctor

Will RUSTY STAIN on my Skin from Radiesse Ever Go Away?

I'm 6 wks post Radiesse injections for tear troughs. I now know that most PS will not use Radiesse in this area due to problematic issues. Day 2 I developed raised fluid sacks that had a yellowish/brownish color to them (looked like festoons) they finally went away leaving me with a light rust color on the upper cheek bone. Could the carrier gel be causing an inflammatory reaction still and can it cause permanent scaring? I'm afraid to do anything else to this area in fear it will only make it worse.

Doctor Answers (7)

Will RUSTY STAIN on my Skin from Radiesse Ever Go Away?

+3

 The rusty stain, in the skin, is most likely from hemosiderin pigment that's contained within the red blood cells.  When you bleed from a surgery or treatment, like Radiesse Injections, the red blood cells (RBC's) are eventually broken up and removed by the body.  The hemosiderin pigment contained within the RBC's can cause skin staining that typically resolves. 


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Discoloration after Radiesse

+3

Hi DA.  Like Dr. Rueckl, we also use lasers to treat the residual staining that can occur after injection bruising.  We use q-switched lasers (same as the one used for tattoos, birthmarks, sun spots and other dark pigmentation issues).  A couple treatments will speed up the resolution of the issue.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Skin discoloration after Radiesse

+2

The discoloration of skin can be caused by erythema, hemosiderin, or melanin deposition. A q switched laser can often help with hemosiderin deposits.  I would also begin skin exfoliation to improve resolution.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

You might also like...

Rusty looking stain post Radiesse

+2

This is actually a hemosiderin staining which can happen when superficial blood deposit or a hematoma begin to resolve. Yes, it will go away, but it will take time, probably several months. You can absolutely wait it out, which is just fine and you can cover it with makeup. Or you could see a physician's office with an IPL or specifically Cutera Laser Genesis. I work on many people who have filler issues from other injectors (because Nevada will let anyone inject!). Using Laser Genesis lightly over the area will help break up the blood and make it go away quicker. Laser Genesis targets superficial veins, capillaries, and redness, so it works well on things like this. Of course I understand that you are afraid of making things worse, so if you want, you absolutely can just wait it out and it will resolve.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Post Radiesse injection

+1

It sounds as if the area bruised; the hemosiderin collects in the skin and will be metabolized. Most bruises take time to heal, especially in the tear trough area. I prefer other fillers for the tear troughs. You can speed the healing with lasers or wait it out. Either way, I wish you the best.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Will RUSTY STAIN on my Skin from Radiesse Ever Go Away?

+1

     Hemosiderin staining is usually digested by the body over a longer period of time.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 193 reviews

Treatment for "Staining" after Radiesse?

+1

Thank you for the great question. The staining that you are seeing is likely the result of some bruising. When blood gets into the skin it can leave a yellow-orange or "rusty" looking stain even after the bruising and swelling have resolved.  The best treatment for this is a laser that is targeted for the specific pigment in blood (heme). A couple of treatments in the office can take care of most patients. Best of luck!

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 37 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.